Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Des Moines, IA

May 17, 20175 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 5:53 PM CDT for 5 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 5:53 PM CDT (22:53 UTC)
Expired
May 17, 2017, 6:27 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:00 PM CDTTSTM WND DMGGarner, IAA LARGE TREE FELL ON A HOUSE AND DAMAGE WAS DONE TO A FENCE IN TOWN. TREE WAS 1 TO 2 FEET IN DIAMETER. REPORT VIA SOCIAL MEDIA. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KDMX 172253
SVRDMX
IAC033-081-109-189-195-180000-
/O.NEW.KDMX.SV.W.0133.170517T2253Z-170518T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
553 PM CDT WED MAY 17 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...
  Eastern Kossuth County in north central Iowa...
  Hancock County in north central Iowa...
  Cerro Gordo County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 700 PM CDT.

* At 553 PM CDT, severe thunderstorms were located along a line
  extending from near Rockwell to 6 miles southeast of Garner to near
  Britt, moving north at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora
  Springs, Manly, Emmons, Union Slough, Clear Lake, Eagle Lake, Mason
  City Municipal Airport, Rice Lake, Buffalo Center, Bancroft,
  Ventura, Thompson, Titonka and Wesley.

This includes Interstate 35 between mile markers 187 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for north central
Iowa.

LAT...LON 4302 9303 4303 9417 4350 9424 4350 9302
TIME...MOT...LOC 2253Z 179DEG 42KT 4302 9310 4304 9350 4305 9390 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
1 follow-up statement
240 
WWUS53 KDMX 172327
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
627 PM CDT WED MAY 17 2017

IAC033-081-109-189-195-172337-
/O.CAN.KDMX.SV.W.0133.000000T0000Z-170518T0000Z/
Worth IA-Kossuth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
627 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR WORTH...EASTERN KOSSUTH...
HANCOCK...CERRO GORDO AND WINNEBAGO COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for north central
Iowa.

LAT...LON 4302 9303 4303 9417 4350 9424 4350 9302
TIME...MOT...LOC 2326Z 179DEG 42KT 4341 9311 4343 9351 4344 9391 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:06 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 17, 4:06 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
406 PM CDT Wed May 17 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 400 PM CDT Wed May 17 2017

Round one of thunderstorms is pushing into northern Iowa early this
afternoon with a cluster of storms near Spencer at 2 PM and another
approaching Iowa Falls. These storms will continue to move to the
north or north-northeast through the afternoon and be in southern
Minnesota by around 21z/4pm. Behind these storms, clearing followed
by bubbling cumulus and new thunderstorm development are occurring
over central Iowa. Additional thunderstorms are moving out of
southeast Nebraska and northeastern Kansas, which have formed on the
nose of a strong PV anomaly. These storms will move northeastward
from northeastern Kansas early this afternoon through the state this
afternoon and evening with all modes of severe weather still
possible. Latest hi-res models show these storms pivoting
northeastward reaching the Des Moines metro around 21-22z/4-5pm and
Waterloo and Mason City around 23-00z/6-7pm. These storms will be
moving into an airmass characterized by strong boundary layer
heating along with dewpoints generally in the low and middle 60s.
However, recent observations have shown a decrease in dewpoints over
southern and southwest Iowa, which is where deep layer mixing is
taking place due to strong, gusty, synoptic winds as a result of the
aforementioned PV anomaly. This is also the area where we have
issued a special weather statement in lieu of a wind advisory given
our primary concern of severe weather this afternoon. Still, this
has yielded MLCAPEs around 1000 J/kg and SBCAPEs of 2000+ J/kg per
18z KOAX ROAB and 19z SPC mesoanalysis. While deep layer shear will
be more than sufficient for organized updrafts, low-level shear is
marginal currently. However, short term models show this increasing
in the next few hours. Mid-level and low-level lapse rates are
steepening ahead of the PV anomaly with 8C/km and 7C/km,
respectively. The LCLs are currently lowest over northern Iowa
around 750m with around 1250 m closer to the Missouri border and
freezing level over central Iowa are between 10000 and 11000 feet.

As the storms move out of central Iowa into southern Minnesota and
eastern Iowa by mid-evening, scattered showers will linger behind
through around midnight. Clouds will linger longer over much of the
state as winds shift to the west and northwest bringing in cooler
and drier air.

.LONG TERM.../Thursday night through Wednesday/
Issued at 400 PM CDT Wed May 17 2017

The primary concerns through the period will be precip amounts to
end the weak and another system late Monday into Tuesday. Our
current Rockies mean trough will remain in place even after the
present system departs with fair weather at onset, however our
attention will turn to the next embedded low now moving through
NV/UT/ID. Deep thermodynamic and kinematic forcing will cross the
Missouri Valley into IA overnight into Friday morning resulting in
showers and possibly a few thunderstorms. After a minor lull in
the forcing late in the day, another short wave will rotate
through the base of the long wave trough overnight into Saturday
with deformation zone, warm/theta-e advection and frontogenetical
forcing all coming together, along with increased deep convergence
ahead of the low along the warm front. The precipitable water
values and warm cloud depths are not too high for the season, but
considering the degree of forcing for this airmass it will
potentially lead to widespread amounts over an inch before the
system exits. RFC contingency forecasts suggest this will push
rivers to significant within bank rises with at least minor
flooding certainly possible as well. Thus have likely PoPs going
during this window. Heavy rains seem to be the primary threat, but
there will be some severe weather potential during peak heating
Saturday depending on the surface low track. The warmer, more
unstable ECMWF solution would be most favorable with its western
most track. Even the cooler GFS has a sliver of uncapped MLCAPEs
far southeast in the deep shear so this will need to be monitored
in the coming days.

Forcing with this system should exit by midday Saturday leading to a
regime change by early next week with the mean trough through the
Great Lakes. This will keep us in relatively cool NW rather than SW
flow. Models are in good agreement dropping a short wave through the
trough into the Plains and Iowa late Monday into Tuesday.
Instability and shear do not appear to be sufficient to support much
of a severe weather threat however nor are heavy rains
anticipated. This pattern will keep Iowa temperatures often cool
and no better than normal with dewpoints seasonally low as well.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1250 PM CDT Wed May 17 2017

Main concern is timing of thunderstorms that will move through
central Iowa impacting the terminals this afternoon and evening
along with gusty winds. Have tried to time the heavier
thunderstorms with TEMPO groups of just a few hours, though
amendments may be needed to adjust timing as well as conditions.
The thunderstorms will be past most the terminals by mid-evening.
While conditions may improve back into VFR after the storms pass,
clouds are expected to move back in after midnight through
Thursday morning with MVFR ceilings expected over the northern
sites with low VFR ceilings over the southern sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Ansorge
Hazardous weather outlook, May 17, 4:55 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
455 PM CDT Wed May 17 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
455 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is an enhanced risk for severe thunderstorms this afternoon
and evening. Damaging winds will be the main threat with
tornadoes, large hail and periods of heavy rain also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Non-severe thunderstorms are possible Friday through Saturday, as
well as Monday through Tuesday. River flooding is possible in the
coming days due to recent and forecast rainfall that may cause
some rivers to leave their banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Small

In the hours before

Local storm report, May 17, 5:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     2 SSW GRINNELL          41.71N 92.74W
05/17/2017  M68 MPH          POWESHIEK          IA   AWOS

&&

CM
Local storm report, May 17, 5:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     MARSHALLTOWN            42.04N 92.91W
05/17/2017                   MARSHALL           IA   EMERGENCY MNGR

            TREE ON A PROPANE TANK NEAR LISCOMB ON OAKS
            AVENUE, MANY TREES AND POWER LINES DOWN IN
            MARSHALLTOWN, TRAFFIC LIGHTS DOWN IN
            MARSHALLTOWN, BARN DOWN AT 1749 PRAIRIE
            AVENUE.

&&

BSS
Local storm report, May 17, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     3 NE DES MOINES         41.60N 93.58W
05/17/2017                   POLK               IA   PUBLIC

            TREE DAMAGE ON EASTON BLVD NEAR 22ND. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, May 17, 5:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     ALLISON                 42.75N 92.80W
05/17/2017  E70 MPH          BUTLER             IA   EMERGENCY MNGR

            ESTIMATED 70+ MPH WINDS IN ALLISON. TREE
            DAMAGE, EXTENT UNKNOWN.

&&

CM
Local storm report, May 17, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     5 SSE DUMONT            42.69N 92.94W
05/17/2017                   BUTLER             IA   TRAINED SPOTTER

            60+ MPH WIND WITH FASCIA DAMAGE TO HOUSE.
            LARGE TREES BENT OVER IN WIND.

&&

BSS
Local storm report, May 17, 5:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             ELDON                   40.92N 92.22W
05/17/2017  E1.00 INCH       WAPELLO            IA   FIRE DEPT/RESCUE

            LOCAL FIRE DEPARTMENT ESTIMATED HAIL NICKEL
            TO QUARTER IN SIZE.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningDMXCrawford43 min
May 16, 7:41 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Sac49 min
May 16, 7:53 PM CDTSevere Thunderstorm WarningDMXCass37 min
May 16, 7:59 PM CDTTornado WarningDMXCarroll16 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac, Webster45 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac42 min
May 16, 8:22 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Dallas, Greene and 1 more38 min
May 16, 8:48 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Webster, Wright42 min
May 16, 8:50 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas40 min
May 16, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie33 min
May 16, 9:18 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie22 min
May 16, 9:19 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth56 min
May 16, 9:26 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more49 min
May 16, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story15 min
May 16, 9:42 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story34 min
May 16, 9:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth26 min
May 16, 10:13 PM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin, Marshall, Story29 min
May 16, 10:15 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Worth33 min
May 16, 10:40 PM CDTSevere Thunderstorm WarningDMXButler, Grundy, Hardin22 min
May 16, 10:46 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningDMXRinggold, Union26 min
May 17, 12:35 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Poweshiek40 min
May 17, 2:42 PM CDTSevere Thunderstorm WarningDMXDallas, Madison28 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningDMXDallas, Polk43 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer27 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union29 min
May 17, 3:37 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie23 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more44 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Marion, Union, Warren and 1 more43 min
May 17, 3:59 PM CDTTornado WarningDMXAppanoose, Monroe46 min
May 17, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more43 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningDMXKossuth22 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more63 min
May 17, 4:36 PM CDTTornado WarningDMXMahaska, Monroe, Wapello27 min
May 17, 4:53 PM CDTSevere Thunderstorm WarningDMXBoone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more67 min
May 17, 5:11 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Webster49 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright59 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello39 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler43 min
May 17, 6:01 PM CDTSevere Thunderstorm WarningDMXEmmet8 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.